For some people struggling with mental health, medication can be a lifesaver. When prescribed by a doctor and taken appropriately, medication can make a real difference in people’s lives. For some, medication isn’t the answer for them or they may decide to stop taking the pills. When taking medication, it is important to stop taking the prescription with the guidance of your healthcare professional. The reasons for stopping medication are varied, it could be for “insurance coverage, unpleasant side effects, or personal preference.”1 Discussing with your doctor why you want to stop the medication is important as well because “with any medication when you feel better, it's natural to wonder if you still need it.” 1
Before deciding to stop your medication, you and your doctor should discuss if you’re a good candidate to stop taking your medication. Just because you’re feeling better, doesn’t mean that you should stop the medication that may be the cause of those feelings. In terms of this article, we will look at the side effects and symptoms of stopping antidepressants suddenly.
Quitting your medication “cold turkey” can “cause withdrawal symptoms; suddenly stopping your medicine may also worsen your depression.”2 When a person abruptly stops taking their medication, they are likely to experience Antidepressant discontinuation syndrome, also called antidepressant withdrawal.
According to Healthline, antidepressant withdrawal symptoms include:
- Trouble sleeping
- Mood swings
- Abdominal cramping
- Flu-like symptoms
Stopping your medication is not necessary or may not be the best course of treatment for you, some “people with depression stay on their medication indefinitely while others are able to stop taking it after a period of weeks or months.”2 The first step to no longer taking medication is speaking to your healthcare provider and setting up coping mechanisms and lifestyle changes that will help you transition.